SEARCH

SEARCH BY CITATION

Keywords:

  • DOGS;
  • lignocaine;
  • medetomidine;
  • seizures

Each of two dogs presented for multiple skin biopsies were sedated with intravenous medetomidine and lignocaine was injected subcutaneously to provide local anaesthesia for skin biopsy. One dog had a seizure during skin biopsy and again immediately following reversal of medetomidine with atipamezole. The other dog developed seizures 2 h following skin biopsy at which time the medetomidine was reversed with atipamezole. Both dogs were neurologically normal with no history of seizures prior to the procedure and remained neurologically normal for 14 weeks and 9 months, respectively, following the procedure. A drug interaction between the α2-adrenergic agonist medetomidine and lignocaine is suspected and highlights the potential for seizures following the subcutaneous administration of relatively large doses of lignocaine under medetomidine sedation.